Alert archive / Arizona / Severe Thunderstorm Warnings in 2018
Severe Thunderstorm Warning 69, NWS Flagstaff, AZ
NWS Flagstaff, AZ issued this severe thunderstorm warning at Aug 4, 2018, 3:03 PM MDT for Navajo County, Arizona. It was in force for 27 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Aug 4, 2018, 3:03 PM MDT (21:03 UTC)
- Expired
- Aug 4, 2018, 3:30 PM MDT
- In force
- 27 min
- Issued by
- NWS Flagstaff, AZ
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 60.0 mph
County Navajo County, AZ
The radar
The Flagstaff radar (KFSX), 49 km from the middle of the area, began a volume at 21:04 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Flgstf/Belemont, AZ (KFGZ), launched 12:00Z, 9.1 hours before the alert went out and 118 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 509 J/kg
- Mixed-layer CIN
- -89 J/kg
- Mixed-layer LCL
- 1540 m above ground
- 0-6 km bulk shear
- 27 kt
- 0-1 km storm-relative helicity
- 7 m²/s²
- 0-3 km storm-relative helicity
- -19 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- -0.0
The text
As transmitted.
771
WUUS55 KFGZ 042103
SVRFGZ
AZC017-042130-
/O.NEW.KFGZ.SV.W.0069.180804T2103Z-180804T2130Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Flagstaff AZ
203 PM MST SAT AUG 4 2018
The National Weather Service in Flagstaff has issued a
* Severe Thunderstorm Warning for...
Navajo County in north central Arizona...
* Until 230 PM MST
* At 202 PM MST, a severe thunderstorm was located 23 miles south of
Winslow, moving southeast at 10 mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage
to roofs, siding, and trees.
* This severe thunderstorm will remain over mainly rural areas OF
Navajo County.
This includes State Route 99 between mile markers 23 and 24.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
Torrential rainfall is occurring with this storm, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.
&&
LAT...LON 3458 11073 3466 11075 3473 11075 3481 11067
3477 11049
TIME...MOT...LOC 2102Z 310DEG 7KT 3469 11068
HAIL...1.00IN
WIND...60MPH
$$
NL/RR1 follow-up statement
846
WWUS55 KFGZ 042122
SVSFGZ
Severe Weather Statement
National Weather Service Flagstaff AZ
222 PM MST SAT AUG 4 2018
AZC017-042132-
/O.EXP.KFGZ.SV.W.0069.000000T0000Z-180804T2130Z/
Navajo-
222 PM MST SAT AUG 4 2018
...THE SEVERE THUNDERSTORM WARNING FOR NAVAJO COUNTY WILL EXPIRE AT
230 PM MST...
The storm which prompted the warning has weakened below severe
limits, and no longer pose an immediate threat to life or property.
Therefore the warning will be allowed to expire.
LAT...LON 3458 11073 3466 11075 3473 11075 3481 11067
3477 11049
TIME...MOT...LOC 2122Z 310DEG 7KT 3467 11065
$$
RRWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Flagstaff, AZ wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 4, 9:50 AM MDT, 5 hours 13 minutes earlier.
Area forecast discussion, Aug 4, 9:50 AM MDT, 5 hours 13 minutes before
Area Forecast Discussion National Weather Service Flagstaff AZ 850 AM MST Sat Aug 4 2018 .SYNOPSIS...For the weekend, thunderstorm chances will be much lower as a passing disturbance brings drier air to the area. Daytime temperatures will be several degrees above normal. Moisture will gradually return toward the middle or end of next week, with storm chances increasing across the northland. && .DISCUSSION...Observations across northern Arizona reveal dew points are around 10 degrees below yesterday's values. In general, dew points range from the mid-40s to mid-50s, lowest in far northeast Arizona. In addition, this mornings's upper-air sounding from near Flagstaff, AZ measured precipitable water of 0.69 inches, down from the 0.91 inches observed yesterday. This decrease in moisture, along with more dry and stable mid-level air will lead to a reduction in shower and thunderstorm activity today. With that said, enough lingering moisture and surface heating is in place for at least isolated showers and thunderstorms today. Storms are expected to form first along the Mogollon Rim and higher terrain in Yavapai County, before slowly moving toward the northeast around 5 to 10 mph. Little storm activity is forecast in the mountains of far northeast Arizona as that is where the driest air resides. The current forecast is on track, and no updates are anticipated at this time. && .PREV DISCUSSION /424 AM MST/...As the strong ridge axis shifts to a position near or just south of our area through Monday, a drier air mass will affect much of northern Arizona. There will still be some isolated to scattered afternoon and early evening storms today, mainly focused along and just north of higher terrain. Sunday and Monday look even drier, with most areas remaining dry except the eastern Mogollon Rim, White Mtns and Chuska Mtns where isolated to scattered storms continue. With strong high pressure nearby, daytime temperatures will be 5-10 degrees above normal each day through at least Tuesday. By the middle and end of next week, the center of high pressure is forecast to shift northwest of the state. This will allow for a gradual increase in moisture, especially for southern Arizona but with modest increases up to the Mogollon Rim and White Mtns. Steering flow during this period is expected to be from northeast to southwest, pushing any storms that develop along the Rim and White Mtns into deeper moisture over Yavapai/Gila counties. North of the Mogollon Rim, the flow doesn't look favorable for enough moisture for anything beyond isolated storms through next week at this point. We kept the increase in storm chances modest and gradual due to uncertainty in moisture fields, and the unpredictability of moist outflows sent northward from storms that could form south of the area. && .AVIATION...For the 18Z package...Mostly VFR conditions are expected to continue over the next 24 hrs. Scattered TSRA will develop over the White Mtns this afternoon with isolated storms possible elsewhere. Brief MVFR/IFR and gusty winds in/near storms. Otherwise, winds generally SW 10-20 kts. Aviation discussion not updated for TAF amendments. && .FIRE WEATHER...A warmer and drier trend will begin today with isolated to scattered thunderstorm coverage from the Mogollon Rim into the White Mountains. Storms on Sunday will mainly be limited to the White Mountains region. Expect erratic outflow winds near any showers or storms. Otherwise, breezy southwest winds will develop during the afternoon hours. Monday through Wednesday...Warmer and drier weather will last at least into the early part of next week, with the possibility of moisture increasing into central Arizona by midweek. && .FGZ WATCHES/WARNINGS/ADVISORIES...NONE. && PUBLIC...RR/JJ AVIATION...RR FIRE WEATHER...MCT For Northern Arizona weather information visit weather.gov/flagstaff
The office that day
Everything else NWS Flagstaff, AZ issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 3, 7:23 PM MDT | Flash Flood Warning | FGZ | Coconino | 10 hr |
| Aug 4, 12:34 PM MDT | Flash Flood Warning | FGZ | Coconino | 3 hr |
| Aug 4, 3:31 PM MDT | Flash Flood Warning | FGZ | Coconino | 119 min |
Nearby
Severe Thunderstorm Warnings in Arizona, 2018Every severe thunderstorm warning in 2018
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.